Alert archive / Michigan / River Flood Warnings in 2019
River Flood Warning 4, NWS Marquette, MI
NWS Marquette, MI issued this river flood warning at Apr 18, 2019, 9:56 AM CDT for Iron County, Michigan. It took effect at Apr 18, 2019, 5:48 PM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2019, 9:56 AM CDT (14:56 UTC)
- In effect from
- Apr 18, 2019, 5:48 PM CDT
- Expired
- Apr 19, 2019, 9:56 AM CDT
- In force
- 16 hr
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Iron County, MI
The radar
The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Paint River at Crystal Falls (CRYM4).
- Action stage
- 5.5 ft
- Minor stage
- 7 ft
- Moderate stage
- 8 ft
- Major stage
- 9.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this river flood warning went out at Apr 18, 6:47 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 18, 6:47 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Marquette MI 747 AM EDT Thu Apr 18 2019 .SHORT TERM...(Today and tonight) Issued at 504 AM EDT THU APR 18 2019 Heavy rainfall Wednesday evening associated with an area of low pressure lifted northeast across the Central/Eastern Upper Peninsula, as the low continues to slide east across Ontario into Quebec later tonight. In it's wake is a baggy/moist environment, not only from the recent rainfall, but also from the saturated low- levels and melting snowpack with dewpoints still between 30-35 degrees in many locations. This has resulted in areas of fog this morning, along with some pockets of dense fog. At this time will hold off on a dense fog advisory as winds are already turning northerly and expect some slow improvement to the lowest VSBYs currently being reported across the Upper Peninsula. Thermal soundings still support some rain/snow mix across the highest terrain of the far western Upper Peninsula and especially portions of the Keweenaw Peninsula through daybreak. Accumulations are not expected to be greater than maybe an inch, and be confined to the elevated surfaces. Northerly flow will continue to produce some light precip for the Porcupine Mountains/Keweenaw Peninsula/Baraga Highlands through midday, with hi-res guidance indicating some light precip pushing further east as the mid-lvl vort axis pivots overhead to the east this afternoon. The combination of substantial solar shielding and north/northwest flow in the low/mid levels will lock surface temps in the upper 30s for much of the area. For this evening high pressure will begin to return, helping to erode any lingering low/mid level moisture from west to east. This will likely set the stage for optimal fog development tonight as winds diminish to around 7kt or less and temps radiate into the upper 20s quickly after sunset. The lingering surface moisture from prior rainfall and melting snowpack will aid in development of fog, and could easily see patchy dense fog by midnight tonight for the western half of the Upper Peninsula. .LONG TERM...(Friday through Wednesday) Issued at 333 AM EDT THU APR 18 2019 Mostly a quiet long-term on tap with the upper level low responsible for yesterday's rain closing off over the Ohio Valley and moving off to the east, being replaced by short wave ridging. There will be modest height rises Friday - enough to scour out any remaining clouds and drive temps up into the 50s for interior Upper Michigan by the afternoon. With the surface high still centered to the west, and still feeling the influence of the low to our southeast, winds will be out of the north Friday, keeping the Lake Superior shorelines much cooler. Heights continue to rise Saturday, and the thermal ridge moves overhead with 850 mb temps climbing to 7-9 C by 00z Sunday. With the lowest 1 km or more mixed out again, will likely see high temps in the mid to upper 60s (possibly up to 70 over the interior west). The only limiting factor would be some mid to high-level scattered clouds moving into the west in the afternoon ahead of a weak mid-level short wave that will clip Upper Michigan Saturday night. With the surface high moving overhead Saturday, surface flow will become much weaker and be dominated by lake breeze circulations. This lighter flow will also keep the colder lake- modified air confined to the immediate lakeshores, allowing more of us to get into the warmth Saturday. A cold front dropping southeastward across the Upper Great Lakes Sunday afternoon into Sunday night could spark a few showers. Unfortunately the models continue to exhibit poor run-to-run and model-to-model consistency in coverage and intensity of these showers. A slower frontal passage could leave Sunday a nice day, so don't want to be too pessimistic. With this morning's runs, the CMC is the wettest, with up to 0.5" QPF. At the opposite end of the spectrum is the GFS, which is dry, except for Menominee County which gets about 0.1". The GEFS show a wide range in solutions as well; the mean is much wetter than the deterministic GFS, but it is being skewed by a handful of very wet members. So in short...Sunday remains up in the air, but could trend rainier. By Monday, models show the CONUS in upper-level split flow with a southern stream western U.S. trough. this type of pattern is notorious for predictability issues, with smaller packets of energy breaking off from the main trough and quickly ejecting northeastward but usually not well resolved by the models several days in advance. At the moment, it looks like after the aforementioned cold front clears the area Monday morning, we'll be dry until a more substantial southern stream short wave moves through on Wednesday, but this is certainly subject to change. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 744 AM EDT THU APR 18 2019 IFR/LIFR VSBYs will be steadily improving this morning, with some light rain showers lingering through midday. Expect TAF sites will approach MVFR CIGs by late morning with winds shifting north/northwest and slowly bringing in drier air. Later this afternoon CIGs will slowly scour with VFR conds; however, expect patchy fog to redevelop late tonight as winds diminish to less than 8kt. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 504 AM EDT THU APR 18 2019 Behind the low pressure system winds will turn north to northwest and diminish to around 20 knots by this afternoon and tonight. Expect diminishing winds Friday with winds below 20 knots through the weekend. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Beachler LONG TERM...RJC AVIATION...Beachler MARINE...Beachler
Hazardous weather outlook, Apr 18, 3:00 AM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 400 AM EDT Thu Apr 18 2019 MIZ001>007-009>014-084-085-190800- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 400 AM EDT Thu Apr 18 2019 /300 AM CDT Thu Apr 18 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Some localized minor flooding may continue this morning. Please see the latest Special Weather Statement for more information. Areas of fog this morning may be locally dense, leading to poor visibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River levels will likely continue to rise through this weekend, and minor flooding will be possible on some rivers. See the latest Special Weather Statement for more details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit reports of any observed flooding to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-190800- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 400 AM EDT Thu Apr 18 2019 /300 AM CDT Thu Apr 18 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-190800- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 400 AM EDT Thu Apr 18 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. RJC
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:32 PM CDT | Marine Dense Fog Advisory | MQT | 7 hr | |
| Apr 17, 8:37 PM CDT | River Flood Advisory | MQT | Iron | 14 hr |
| Apr 17, 9:26 PM CDT | River Flood Advisory | MQT | Delta | 9 days |
| Apr 17, 10:14 PM CDT | Areal Flood Advisory | MQT | Delta, Menominee | 3 hr |
| Apr 17, 10:46 PM CDT | River Flood Advisory | MQT | Baraga, Houghton | 11 hr |
| Apr 17, 11:57 PM CDT | Areal Flood Advisory | MQT | Marquette | 9 hr |
| Apr 18, 9:50 AM CDT | River Flood Warning | MQT | Baraga, Houghton | 26 hr |
| Apr 18, 3:00 PM CDT | Small Craft Advisory | MQT | 16 hr |
Nearby
River Flood Warnings in Michigan, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.